Alert archive / Florida / Coastal Flood Statements in 2015

Coastal Flood Statement 12, NWS Key West, FL

October 22, 2015Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 22, 2015, 4:02 AM EDT for Monroe County, Florida. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2015, 4:02 AM EDT (08:02 UTC)
Expired
Oct 22, 2015, 12:00 PM EDT
In force
8 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2015-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2015-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WHUS42 KKEY 220802
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
402 AM EDT THU OCT 22 2015

FLZ076-221600-
/O.NEW.KKEY.CF.S.0012.151022T0802Z-151022T1600Z/
MONROE UPPER KEYS-
402 AM EDT THU OCT 22 2015

...MINOR COASTAL FLOODING PERSISTS IN THE UPPER KEYS...

* COASTAL FLOODING...COASTAL FLOODING WILL PERSIST IN SOME BAYSIDE OF
  COMMUNITIES OF THE UPPER KEYS THIS MORNING. WATER LEVELS WILL
  AVERAGE AROUND ONE FOOT ABOVE PREDICTED TIDES.

* TIMING...OBSERVED WATER LEVELS WILL BE HIGHEST DURING TIMES OF HIGH
  TIDE THIS MORNING. COASTAL FLOODING MAY PERSIST IN SOME BAYSIDE
  COMMUNITIES OF THE UPPER KEYS INTO THE UPCOMING WEEKEND.

* IMPACTS...THE PRIMARY HAZARD WILL BE SALTWATER FLOODING OF THE
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW...AND
  SOME DOCKS AND SEAWALLS WILL BE OVER-TOPPED.

$$

BWC

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 22, 3:58 AM EDT, 4 minutes earlier.

Area forecast discussion, Oct 22, 3:58 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
358 AM EDT THU OCT 22 2015

.DISCUSSION...
.CURRENTLY...
A LARGE SYNOPTIC SCALE AREA OF HIGH PRESSURE STRETCHES FROM THE
SOUTHEASTERN STATES TO THE NORTHERN CENTRAL ATLANTIC. THE PRESSURE
GRADIENT REMAINS STRONG ACROSS THE KEYS AREA AND IS EVIDENT BY
SCATTEROMETER SATELLITE DATA. SKIES ARE MOSTLY CLEAR WITH A FEW
PATCHES OF LOW LEVEL CUMULUS AND FAST MOVING LOW TOPPED SHOWERS
CROSSING THE AREA TO THE WEST AT 15 TO 20 KNOTS. THE LAND AREAS HAVE
DECOUPLED OVERNIGHT...AND WINDS HAVE RELAXED TO 15 TO 20 KNOTS AT
THIS HOUR.

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
AS MENTIONED ABOVE THE AREA OF HIGH PRESSURE REMAINS THE DOMINANT
FACTOR IN THE FORECAST. THE EVENING SOUNDING RETURNED WINDS OF 24 TO
27 KNOTS FROM 1K TO 3K FEET. WITH A MORE OR LESS STATIC PATTERN WILL
AGREE WITH THE PREVIOUS FORECAST...EXPECTING ANOTHER WIND SURGE
TODAY...FOLLOWED BY A GRADUAL WEAKENING OF THE PRESSURE GRADIENT
THROUGH THE WEEKEND. THE TOTAL LACK OF MEAN LAYER CAPE IN THE
EVENING SOUNDING AND THE CONTINUED WEAK CAPE IN THE VERTICAL GUIDANCE
LEAD TO THE ONLY CHANGE IN THE SHORT TERM FORECAST WITH REDUCING RAIN
CHANCES SLIGHTLY. WOULD STILL EXPECT EPISODES OF LIGHT RAIN OR
SPRINKLES DURING THE NOCTURNAL CYCLE WITH ONLY TRACE OF RAINFALL.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
THERE WILL BE PERTURBATIONS IN THE PRESSURE GRADIENT WHICH WILL
INDUCE PEAKS AND LULLS IN THE SURFACE WINDS THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK. WITH THIS IN MIND HAVE MADE ONLY SLIGHT
ADJUSTMENTS WITH GRADUALLY DECREASING WINDS THROUGH TUESDAY NIGHT.
LARGE SCALE LIFTING WILL BE ABSENT FROM THE FORECAST THROUGH MIDWEEK
AND THE SLIGHT CHANCE POPS WILL CONTINUE.

&&

.MARINE...
A SMALL CRAFT ADVISORY WILL CONTINUE FOR THE STRAITS...HAWK
CHANNEL...THE GULF WATERS NEAR THE DRY TORTUGAS AND WEST OF MAINLAND
MONROE COUNTY...AND NEARSHORE WATERS NORTH OF THE MIDDLE AND LOWER
KEYS. EXPECT THE PRESSURE GRADIENT TO REMAIN STRONG OVER THE KEYS
AREA TODAY WITH A SURGE IN WINDS THIS MORNING...BECOMING MODERATE TO
FRESH TONIGHT.

&&

.AVIATION...
A FEW VERY LIGHT SHOWERS MAY GRAZE THE MARATHON TERMINALS EARLY THIS
MORNING. SUB-VFR CONDITIONS ARE NOT EXPECTED...OR SHOULD BE VERY
VERY BRIEF EVEN IF THEY DO. WILL NOT ADVERTISE SUCH CONDITIONS
THOUGH. VFR CONDITIONS ARE EXPECTED THROUGH THIS AFTERNOON AND
EVENING AT THE KEY WEST AND MARATHON TERMINALS. SURFACE WINDS WILL
BE OUT OF THE NORTHEAST TO EAST AT 10 TO 15 KNOTS...WITH OCCASIONAL
GUSTS OF NEAR 20 KNOTS.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 2008...7.30 INCHES OF RAIN
WAS RECORDED IN KEY WEST. THIS SET THE DAILY RAINFALL RECORD FOR
OCTOBER 22 IN KEY WEST. RAINFALL RECORDS FOR KEY WEST DATE BACK TO
1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  86  77  85  77 / 10 10 10 20
MARATHON  86  77  85  77 / 10 10 10 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR GMZ032>035-042>044-
     052>055-072>075.

&&

PUBLIC/MARINE.........BWC
AVIATION/NOWCASTS.....04

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Oct 21, 2:18 PM EDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
218 PM EDT WED OCT 21 2015

FLZ076>078-GMZ031>035-042>044-052>055-072>075-221000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND
BARNES SOUND-
BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
218 PM EDT WED OCT 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS OF THE
OFFSHORE GULF OF MEXICO AND ATLANTIC DUE TO SUSTAINED NORTHEAST TO
EAST SURFACE WINDS NEAR 20 KNOTS.

COASTAL FLOODING WILL PERSIST IN SOME BAYSIDE COMMUNITIES OF THE
UPPER KEYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COASTAL FLOODING MAY PERSIST IN SOME BAYSIDE COMMUNITIES OF THE UPPER
KEYS INTO THE UPCOMING WEEKEND.

A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR THE COASTAL WATERS
OF THE FLORIDA STRAITS THURSDAY THROUGH SUNDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR MONDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 1:10 PM EDTCoastal Flood StatementKEYMonroe4 hr

Nearby

Coastal Flood Statements in Florida, 2015Every coastal flood statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.